By mid-November, the CDC reported there were 2,172 confirmed and probable cases of e-cigarette or vaping product use-associated lung injuries (EVALI) in 49 states, the District of Columbia, Puerto Rico, and the U.S. Virgin Islands. Further, the agency noted that 42 deaths have been linked with vaping use.
While the outbreak remains serious, and EVALI cases continue presenting to frontline providers, health investigators have made some progress in pinning down at least one potential cause for the frightening condition. In a media briefing on Nov. 8, Anne Schuchat, MD, principal deputy director of the CDC, explained that testing of fluid samples collected from the lungs of 29 patients with EVALI revealed that vitamin E acetate was present in all samples.
“These new findings are significant because for the first time we have detected a potential toxin of concern, vitamin E acetate, in biologic samples from patients with lung injuries associated with the use of e-cigarettes or vaping products,” Schuchat said. “These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs, and the samples reflect patients from states across the country.”
The findings also revealed that tetrahydrocannabinol (THC) was present in 23 samples, and nicotine was found in 16 samples. However, it was the presence of vitamin E acetate in all samples tested that Schuchat characterized as a breakthrough in the investigation into the outbreak of EVALI cases.
“It’s important to note that these findings do not rule out other possible compounds or ingredients that may be causing these lung injuries. There may be more than one cause of the outbreak,” Schuchat stressed.
However, she noted that the new findings tell investigators what entered the lungs of some EVALI patients. Further, Schuchat said that the results of this testing reinforce CDC recommendations not to use vaping products that contain THC and, in particular, to avoid vaping products from informal sources or the illicit market.
“Until the relationship between vitamin E acetate and lung health is better characterized, it is important that vitamin E acetate not be added to e-cigarettes or vaping products,” Schuchat warned. “Though vitamin E acetate was universally detected in these 29 case-associated [lung fluid] samples, additional studies are needed to establish whether a causal link exists between the exposure and EVALI. Many different substances and products are still under investigation, including those tested in these samples.”
Jennifer Layden, MD, chief medical officer and state epidemiologist with the Illinois Department of Public Health, also spoke at the media briefing about the results of an online public survey deployed by her department to gather information about what vaping products typically are used in that state, and how they are used. “The goal was to compare a subset of survey respondents who used e-cigarette or vaping products to our interviewed EVALI patients to identify risk factors associated with an increased chance of being an EVALI case,” Layden explained.
Among 4,631 adult survey respondents, 94% reported using nicotine-containing products, and 21% reported using THC-containing products, according to Layden. She also noted that use of the THC-containing products was more common among younger respondents, and that men reported more frequent use of both nicotine- and THC-containing vaping products than women.
When comparing the survey respondents who used THC-containing vaping products and did not have EVALI with adult EVALI patients in the same age group, investigators found EVALI patients were twice as likely as survey respondents to use THC-containing vaping products exclusively. Also, EVALI patients used these products more frequently than the surveyed group. Further, Layden noted EVALI patients were roughly nine times more likely to obtain their THC-containing products from informal sources, such as a friend or off the street, than survey respondents.